Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 25, 2012, 3:20 PM EDT for Chatham County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2012, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 25, 2012, 3:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, SC
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1996 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WWUS82 KCHS 251920 SPSCHS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT WED JUL 25 2012 GAZ118-119-251945- COASTAL CHATHAM-INLAND CHATHAM- 320 PM EDT WED JUL 25 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY THROUGH 345 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM...NEAR ISLE OF HOPE. THE THUNDERSTORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ISLE OF HOPE...MONTGOMERY...SANDFLY...SAVANNAH...SAVANNAH HISTORIC DISTRICT...SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...WHITE BLUFF...WHITEMARSH ISLAND...WILMINGTON ISLAND...WINDSOR FOREST AND RIVERSIDE... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. && LAT...LON 3187 8106 3195 8126 3210 8113 3202 8092 TIME...MOT...LOC 1920Z 039DEG 2KT 3199 8110 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:04 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 25, 2:04 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 204 PM EDT WED JUL 25 2012 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL REMAIN SOUTH OF THE AREA THROUGH THE WEEK AS A TROUGH OF LOW PRESSURE PERSISTS INLAND. A WEAK COLD FRONT MAY APPROACH LATE IN THE WEEKEND AND LINGER ACROSS THE REGION INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF EARLY AFTERNOON...TEMPERATURES WARMING TO AROUND 90 NORTH WHERE MORE CLOUD COVER IS OCCURRING TO THE MID TO UPPER 90S SOUTH WHERE CONVECTIVE TEMPS ARE BEING REACHED AND A DECENT CUMULUS FIELD HAS DEVELOPED. REALLY NO MAJOR CHANGES TO THE PREVIOUS FORECAST. WITH RELATIVELY WEAK DEEP-LAYER FLOW...THE PRIMARY MODE OF CONVECTION WILL BE PULSE...MAINLY ALONG MESOSCALE BOUNDARIES SUCH AS THE SEA BREEZE AND AREAS OF DIFFERENTIAL HEATING. THE BEST CHANCES OF SEVERE WEATHER LOOK TO BE MAINLY ACROSS SOUTHERN SC/SOUTHEAST GEORGIA WHERE INSTABILITY IS GREATEST /SBCAPE GREATER THAN 3000 J/KG AND DCAPE GREATER THAN 1000 J/KG. PREVIOUS DISCUSSION... A BIT MORE COMPLICATED PATTERN THIS MORNING COMPARED TO YESTERDAY MORNING DUE TO CONVECTION TO THE NORTH ASSOCIATED WITH AN OUTFLOW BOUNDARY ALREADY MOVING THROUGH SOUTHERN SOUTH CAROLINA HELPING TO SPARK OF SOME SHOWERS AND THUNDERSTORMS ACROSS THE CHARLESTON TRI- COUNTY AREA. THERE IS ALSO A REMNANT CONVECTIVE BOUNDARY FROM THE CONVECTION LAST NIGHT LINGERING ACROSS SOUTHEAST GEORGIA. WITH CLOUDS MOVING IN FROM THE NORTH AND LITTLE CLOUD COVER ELSEWHERE THERE WILL ALSO LIKELY BE SOME DIFFERENTIAL HEATING BOUNDARIES. THE SHORTWAVE ACROSS NC RESPONSIBLE FOR THE WEAKENING MCS WILL PUSH OFFSHORE THIS AFTERNOON BRINGING SOME NVA TO THE AREA. HOWEVER...PLENTY OF INSTABILITY IS EXPECTED THIS AFTERNOON...ESPECIALLY SOUTH OF THE CHARLESTON AREA WHERE MORE SUN IS LIKELY AND THUS SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...LIKELY FOCUSING ON SOUTHEAST GEORGIA WHERE AN INLAND TROUGH OF LOW PRESSURE WILL ALSO BE FOUND. THE SEA BREEZE WILL ALSO BE MORE OF A PLAYER TODAY GIVEN THE WEAKER OFFSHORE LOW-LEVEL FLOW. THE 12Z CHS SOUNDING INDICATES CONVECTIVE TEMPS IN THE UPPER 90S WHILE THE JAX SOUNDING INDICATES MID 90S. THUS...IT WILL LIKELY TAKE A WHILE FOR STRONGER CONVECTION TO OCCUR ALTHOUGH THE NUMEROUS BOUNDARIES AROUND THIS MORNING WILL CONTRIBUTE TO SHOWER AND THUNDERSTORM DEVELOPMENT PRETTY MUCH AT ANY TIME. DOWNDRAFT CAPES OVER 1000 J/KG INDICATE THE STRONGER STORMS WILL BE CAPABLE OF DAMAGING WINDS AND HAVE INCLUDED MENTION OF ISOLATED SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK. THE MAIN CHANGES TO THE PREVIOUS FORECAST WERE TO ADJUST HIGHS DOWN A TAD TO THE NORTH WHERE MORE CLOUD COVER IS EXPECTED AND INCREASE RAIN CHANCES SLIGHTLY...ESPECIALLY THIS MORNING BASED ON THE LATEST RADAR TRENDS. EXPECT HIGHS IN THE LOWER TO MID 90S NORTH WITH MID TO UPPER 90S ELSEWHERE AWAY FROM THE COAST. DEWPOINTS IN THE MID 70S WILL YIELD HEAT INDICES NEAR 110 DEGREES BUT OPTED TO NOT RAISE A HEAT ADVISORY GIVEN THE UNCERTAINTY REGARDING HOW CONVECTION WILL IMPACT HIGH TEMPS. EITHER WAY...FOLKS WORKING OUTSIDE SHOULD BE COGNIZANT OF THE HEAT AND TAKE HEAT SAFETY PRECAUTIONS...ESPECIALLY THOSE THAT ARE MORE SUSCEPTIBLE. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... SCATTERED EVENING CONVECTION SHOULD BE WANING AFTER SUNSET OVER SE GEORGIA WITH MORE ISOLATED TSTMS IN SE SOUTH CAROLINA PRIOR TO DUSK. WILL NEED TO WATCH FOR UPSTREAM CONVECTION AND BOUNDARIES MOVING TOWARD THE MIDLANDS AND PEE DEE REGIONS...HOWEVER CONVECTIVE ORGANIZATIONAL POTENTIAL APPEARS A BIT LOWER THAN THE SYNOPTIC SETUP 24 HOURS AGO. LOWS SHOULD BE QUITE WARM IN THE MID TO UPPER 70S...POSSIBLY LOWER IN AREAS WHERE CONVECTIVE RAINS MAY HAVE FALLEN DURING THE LATE AFTERNOON AND EVENING. OVERALL...NO NOTEWORTHY CHANGES WERE MADE TO THE GOING SHORT TERM FORECAST PERIOD. THE MID/UPPER LEVEL RIDGE WILL SLOWLY WEAKEN LATE THIS WEEK AS IT IS ERODED AWAY FROM THE WEST BY AN APPROACHING TROF. BY SATURDAY...THE TROF WILL FIRMLY BE IN PLACE ACROSS AN AREA STRETCHING FROM THE GREAT LAKES TO THE NORTHEAST. THIS WILL LEAVE THE FORECAST AREA IN A BAGGY AREA JUST SOUTH OF THE BASE OF THE TROF INTO THE FIRST PART OF THE WEEKEND. THE INLAND SURFACE TROF WILL BE THE MAIN SURFACE FEATURE THURSDAY AND FRIDAY...WITH A WEAK COLD FRONT PROGGED TO APPROACH FROM THE NORTHWEST PERHAPS AS EARLY AS SATURDAY. WITH THE SURFACE TROF ORIENTED AS IT IS...THE LOW LEVEL FLOW WILL BE MORE SOUTHWESTERLY EACH DAY WHICH WILL RESULT IN SOME WARM TEMPERATURES AND A LESS PROGRESSIVE SEA BREEZE. AFTERNOON CONVECTION WILL LIKELY NOT GET STARTED UNTIL THE LATE AFTERNOON HOURS...AND THE FORECAST FEATURES VERY SUMMER-LIKE POPS WITH SLIGHT CHANCE TO CHANCE EACH DAY. TEMPS WILL RUN IN THE MID TO UPPER 90S FOR THE MOST PART...WITH THE WARMEST DAYS BEING THURSDAY AND FRIDAY. WITH DEWPOINTS IN THE MID 70S...HEAT INDEX VALUES WILL RUN AS HIGH AS 110 IN THE AFTERNOON. WILL CONTINUE TO ADVERTISE POSSIBLE HEAT ADVISORIES IN THE HWO. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... THE OVERALL PATTERN IN THE LONG TERM FORECAST PERIOD FAVORS A TROF ALONG MUCH OF THE EASTERN SEABOARD THAT ORIGINATES FROM A DEEP CLOSED LOW POSITIONED NEAR HUDSON BAY. AT THE SURFACE THE PATTERN IS A BIT MORE QUESTIONABLE...WITH THE UNCERTAINTY REVOLVING AROUND THE POSSIBILITY OF A COLD FRONT CROSSING THE AREA OR LINGERING IN THE VICINITY. CURRENT RUNS OF THE ECMWF AND THE GFS TEND TO FAVOR A CLEAN FRONTAL PASSAGE...WHICH CLIMATOLOGICALLY ISN/T THE FAVORED SOLUTION. IF THE FRONT WERE TO STALL OUT ACROSS THE AREA EARLY NEXT WEEK...IT WOULD STAND TO REASON THAT THE CONVECTIVE ACTIVITY COULD BE ON THE INCREASE. DUE TO THE UNCERTAINTY AT THIS POINT...THE FORECAST FEATURES SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD. WITH THE TROF ALOFT AND LOWERING HEIGHTS...TEMPS FEATURE A DOWNWARD TREND CLOSER TO CLIMO VALUES OF LOWER 90S BY THE END OF THE PERIOD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... WE HAVE FORECAST VFR CONDITIONS FOR BOTH KSAV AND KCHS WITH MAINLY MID TO LATE AFTERNOON CHANCES FOR TSTMS...WITH THE THREAT DIMINISHING BY 00Z...PROBABLY EARLIEST AT KCHS. HOWEVER...THERE IS A SMALL RISK THAT ANOTHER ORGANIZED CLUSTER OF STORMS DEVELOPS UPSTREAM ACROSS NORTHERN SC AND HEADS SOUTHEAST TOWARD THE COAST THIS EVENING AND THIS WOULD EXTEND THE THREAT OF SHOWERS AND TSTMS LONGER THAN CURRENTLY ADVERTISED. EXTENDED AVIATION OUTLOOK...PRIMARILY VFR EXCEPT FOR SHORT-LIVED RESTRICTIONS POSSIBLE IN AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. && .MARINE... THROUGH TONIGHT...SW SYNOPTIC FLOW CONTINUES TO DOMINATE THE COASTAL WATERS WITH AN EARLY MORNING OFFSHORE COMPONENT AND SSE LATE DAY COMPONENT ALONG THE COAST. SPEEDS MAINLY 15 KT OR LESS AND SEAS 2 TO 4 FT. THURSDAY THROUGH SUNDAY...THE GENERAL PATTERN OF A SURFACE TROF INLAND AND HIGH PRESSURE OFF TO THE E AND SE WILL REMAIN THE SAME INTO THE WEEKEND. THE PRESSURE GRADIENT WILL TIGHTEN AND LOOSEN THROUGH THE PERIOD AS THE TROF MEANDERS ABOUT THE CENTRAL CAROLINAS. PERIODS OF 15-20 KNOT FLOW WILL BE POSSIBLE...ESPECIALLY DURING OVERNIGHT SURGES AND THE COASTAL SEA BREEZE...BUT THE LIKELIHOOD OF SCA/S APPEARS LOW. SEAS WILL BE A MIXTURE OF SHORT PERIOD WIND DRIVEN WAVES AND LONGER PERIOD SWELL WAVES...WITH THE RESULTING COMBINED SEAS MOSTLY HELD AT OR BELOW 4 OR 5 FT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...RJB SHORT TERM...BSH LONG TERM...BSH AVIATION...BSH/RJB MARINE...BSH
Hazardous weather outlook, Jul 25, 9:39 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 939 AM EDT WED JUL 25 2012 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260900- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 939 AM EDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND A FEW MAY BECOME SEVERE WITH DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. EXCESSIVE HEAT...TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH HUMIDITY COULD LEAD TO HEAT INDEX VALUES REACHING OR EXCEEDING 110 DEGREES FOR MID TO LATE WEEK. HEAT ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... IF YOU OBSERVE SEVERE WEATHER SUCH AS DAMAGING WINDS OR LARGE HAIL PLEASE LET US KNOW EITHER BY PHONE AT 1-888-383-2024...BY EMAIL AT CHS.SKYWARN@NOAA.GOV...OR BY TWITTER USING #WXREPORT. AMZ330-350-352-354-374-260900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 939 AM EDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... IF YOU OBSERVE SEVERE WEATHER SUCH AS DAMAGING WINDS OR LARGE HAIL PLEASE LET US KNOW EITHER BY PHONE AT 1-888-383-2024...BY EMAIL AT CHS.SKYWARN@NOAA.GOV...OR BY TWITTER USING #WXREPORT.
In the hours before
Local storm report, Jul 25, 11:02 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1102 AM EDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG 1 ESE BEAUFORT 32.43N 80.67W
07/24/2012 BEAUFORT SC PUBLIC
1 PALMETTO TREE DOWN. VERY STRONG WIND LASTED 2 TO 3
MINUTES.
&&
EVENT NUMBER CHS1200523
VBSpecial weather statement, Jul 25, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT WED JUL 25 2012 GAZ118-119-251945- COASTAL CHATHAM-INLAND CHATHAM- 320 PM EDT WED JUL 25 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY THROUGH 345 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM...NEAR ISLE OF HOPE. THE THUNDERSTORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ISLE OF HOPE...MONTGOMERY...SANDFLY...SAVANNAH...SAVANNAH HISTORIC DISTRICT...SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...WHITE BLUFF...WHITEMARSH ISLAND...WILMINGTON ISLAND...WINDSOR FOREST AND RIVERSIDE... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST WEATHER INFORMATION. && LAT...LON 3187 8106 3195 8126 3210 8113 3202 8092 TIME...MOT...LOC 1920Z 039DEG 2KT 3199 8110
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:04 PM EDT | Special Marine Warning | CHS | 116 min | |
| Jul 24, 11:03 PM EDT | Special Marine Warning | CHS | 117 min | |
| Jul 24, 11:44 PM EDT | Special Marine Warning | CHS | 82 min | |
| Jul 25, 4:02 PM EDT | Special Weather Statement | CHS | Liberty | 28 min |
| Jul 25, 4:06 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 30 min |
| Jul 25, 4:30 PM EDT | Special Weather Statement | CHS | Liberty | 30 min |
| Jul 25, 4:49 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 45 min |
| Jul 25, 5:31 PM EDT | Special Weather Statement | CHS | Bryan | 14 min |
| Jul 25, 6:02 PM EDT | Special Weather Statement | CHS | Bulloch | 28 min |
| Jul 25, 6:20 PM EDT | Special Weather Statement | CHS | Tattnall | 10 min |
| Jul 25, 6:31 PM EDT | Special Weather Statement | CHS | Tattnall | 29 min |
| Jul 25, 7:23 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 32 min |
| Jul 24, 8:30 PM EDT | Special Weather Statement | CHS | Berkeley | 60 min |
| Jul 24, 8:59 PM EDT | Special Weather Statement | CHS | Dorchester | 61 min |
| Jul 24, 9:14 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 61 min |
| Jul 24, 9:30 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Berkeley, Charleston, Colleton, Dorchester and 2 more | 60 min |
| Jul 24, 10:12 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 63 min |
| Jul 24, 10:26 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Charleston, Colleton, Dorchester, Hampton, Jasper | 64 min |
| Jul 24, 11:40 PM EDT | Special Weather Statement | CHS | Beaufort | 65 min |
| Jul 25, 4:51 PM EDT | Special Weather Statement | CHS | Jasper | 24 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.